Amiodarone Confers a Small Risk for Optic Neuropathy

Diana Swift

October 02, 2015

Although the absolute risk is small, amiodarone-treated patients run a higher relative risk of developing optic neuropathy compared with nontreated patients, especially males and also possibly those receiving longer therapy, according to research published online September 18 in Ophthalmology.

"Although it may be impractical to conduct extensive screenings for optic neuropathy in patients currently receiving amiodarone, physicians should be highly alert to the possibility of optic neuropathy among male patients with longer durations of amiodarone treatment," write investigators led by Hui-Chen Cheng, MD, from the Department of Ophthalmology, Taipei Veterans General Hospital, and the Department of Ophthalmology, School of Medicine, National Yang-Ming University, Taipei, in Taiwan. "Active inquiry regarding visual symptoms in [these] high-risk patients may help with early diagnosis and possible management."

The retrospective population-based cohort study identified patients newly treated with the antiarrhythmic during 2005 to 2009 from the Taiwan National Health Insurance Research Database and matched each case with four age- and sex-matched control subjects who did not receive amiodarone.

The analysis included 6175 amiodarone-treated patients and 24,700 control patients. The mean age was 66.7 years, 55.3% of participants were male, and the mean follow-up was 688 days. More of the treated group had comorbidities such as diabetes mellitus, hypertension, dyslipidemia, cancer, cerebrovascular events, obstructive sleep apnea, and kidney and coronary artery disease.

Optic neuropathy developed in 17 of the 6175 amiodarone-treated patients (0.3%) and 30 of the 24,700 control patients (0.1%; P = .006).

In multivariate Cox regression analysis, the patients in the amiodarone group had a more than twofold increased risk for optic neuropathy vs control patients (hazard ratio [HR], 2.09; 95% confidence interval [CI], 1.13 - 3.85; P = .02).

And after stratification by sex, amiodarone use remained a significant factor for optic neuropathy development in males (HR, 3.05; 95% CI, 1.42 - 6.55; P = .004), but not in females (HR, 1.15; 95% CI, 0.38 - 3.47; P = .81). Among amiodarone-treated patients, male sex was associated with a nearly threefold increased risk for optic neuropathy development (HR, 2.91; 95% CI, 0.94 - 9.01; P = .06).

Exposure to amiodarone for more than a month (41 days) was associated with a nearly 3.5-fold increase in optic neuropathy risk (HR, 3.46; 95% CI, 0.99 - 12.07; P = .05). A higher daily dose, however, did not increase risk (HR, 0.96; 95% CI, 0.91 - 1.00; P = .07).

Dr Cheng and colleagues point out that recent decades have seen debates on whether amiodarone optic neuropathy truly exists or merely represents a variant of nonarteritic anterior ischemic optic neuropathy. In terms of cause, they note that amiodarone may inhibit the metabolism of medications such as digoxin, thereby increasing digoxin concentrations, and in some cases leading to visual disturbance. Amiodarone can also cause vasodilation and induce oxidative damage, which may contribute to the pathogenesis of optic neuropathy. "The cause-and-effect relationship is indirect and may be complex. In this study, we focused on amiodarone and did not address the issue of drug interaction," they write.

The authors have disclosed no relevant financial relationships.

Ophthalmology. Published online September 18, 2015. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....